As a pharmacy professional in New York, you are fully aware of the care and attention to detail that must be given to your patients. Each person has a unique profile of medications given by physicians, nurses and a host of specialists, tailored to treating a certain condition or ailment. While some medications work better when taken in conjunction with other drugs, some medications can cause serious side effects and potential adverse reactions when taken together. It can be challenging to pick out these interactions, especially when the patient is taking many medications at once. Patients may go to several prescribing doctors and specialists, who may be unaware of what the other doctors are prescribing. In some cases, polypharmacy can lead to serious medication errors, patient harm and even death under certain circumstances.
Polypharmacy occurs when a patient takes multiple medications to treat various conditions, which are often prescribed by multiple doctors. For example, a patient’s primary care physician may prescribe a blood pressure medication. While the patient’s cardiologist may write a prescription for another blood pressure medication. The patient may be taking several medications for the same ailment, which could ultimately react with one another. In this case, it could cause the patient’s blood pressure to go too low and cause the patient to fall or get dizzy.
Pharmacy professionals can help prevent these types of accidents from occuring by carefully reviewing the medications taken by each patient. Polypharmacy is often seen in older patients who have more issues.
This information is intended to educate and should not be taken as legal advice.